Antiepileptic drugs and hyponatremia in older adults: two population-based cohort studies
Gandhi S, McArthur E, Mamdani MM, Hackam DG, McLachlan RS, Weir MA, Burneo JG, Garg AX. Epilepsia. 2016: 57(12):2067-79. Epub 2016 Nov 29.
Objective — To examine the 30-day risk of hospitalization with hyponatremia associated with carbamazepine, valproic acid (V), phenytoin (P), or topiramate (T) use compared to nonuse in the outpatient setting among older adults.
Methods — We conducted two population-based, retrospective cohort studies in Ontario, Canada, between 2003 and 2015 using administrative health care databases of older adults. The first study compared carbamazepine users to a propensity-score matched group of antiepileptic drug nonusers, whereas the second compared V-P-T users to a propensity-score matched group of antiepileptic nonusers. The primary outcome was hospitalization with hyponatremia within 30 days of an antiepileptic prescription.
Results — The baseline characteristics between matched groups were similar in both cohorts. Carbamazepine use versus nonuse was associated with a higher 30-day risk of hospitalization with hyponatremia (82/21,191 [0.39%] versus 30/63,573 [0.05%]; relative risk [RR] 8.20, 95% confidence interval [CI] 5.40-12.46). Similarly, V-P-T use versus nonuse was associated with a higher 30-day risk of hospitalization with hyponatremia (34/20,155 [0.17%] versus 26/40,310 [0.06%]; RR 2.62, 95% CI 1.57-4.36).
Significance — Older adults prescribed carbamazepine and V-P-T have a higher risk of being hospitalized with hyponatremia compared to other adults with similar indicators of baseline health who were not prescribed antiepileptic drugs. Physicians should be mindful of this risk; when a patient presents to a hospital with symptomatic hyponatremia these drugs should be considered as potential causes.
View full text